Alert archive / Kansas / River Flood Warnings in 2007

River Flood Warning 23, NWS Topeka, KS

October 14, 2007Washington County, Kansas

NWS Topeka, KS issued this river flood warning at Oct 14, 2007, 2:18 PM CDT for Washington County, Kansas. It took effect at Oct 15, 2007, 5:53 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 14, 2007, 2:18 PM CDT (19:18 UTC)
In effect from
Oct 15, 2007, 5:53 AM CDT
Expired
Oct 14, 2007, 8:18 PM CDT
In force
Issued by
NWS Topeka, KS
Flood severity
Minor

County Washington County, KS

The radar

The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mill Creek (WSHK1) at Washington (WSHK1).

Action stage
13 ft
Minor stage
18 ft
Moderate stage
19 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06884200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KTOP 141918
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
218 PM CDT SUN OCT 14 2007

...THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING STREAMS IN KANSAS... 

  MILL CREEK AT WASHINGTON AFFECTING WASHINGTON COUNTY

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

KSC201-150318-
/O.NEW.KTOP.FL.W.0023.071015T1053Z-071016T0618Z/
/WSHK1.1.ER.071015T1053Z.071015T1200Z.071015T1818Z.NO/
218 PM CDT SUN OCT 14 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE MILL CREEK AT WASHINGTON.
* FROM LATE TONIGHT TO LATE MONDAY NIGHT...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  1:16 PM SUNDAY THE STAGE WAS 6.2 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 18.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY MONDAY MORNING AND CONTINUE TO
  RISE TO NEAR 18.5 FEET BY MONDAY MORNING. THE RIVER WILL FALL BELOW
  FLOOD STAGE BY MONDAY EARLY AFTERNOON.
* IMPACT...AT 19.0 FEET...OSAGE ROAD...LOCATED 2 MILES WEST AND 1 MILE
  NORTH OF WASHINGTON...FLOODS.

$$
1 follow-up statement
000 
WGUS83 KTOP 150118
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
818 PM CDT SUN OCT 14 2007

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAMS IN 
KANSAS...
 
  MILL CREEK AT WASHINGTON AFFECTING WASHINGTON COUNTY
 
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING STREAMS IN KANSAS...
 
  BIG BLUE RIVER NEAR BLUE RAPIDS AFFECTING MARSHALL COUNTY 
  BLACK VERMILLION RIVER AT FRANKFORT AFFECTING MARSHALL COUNTY 
 
SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

KSC117-150918-
/O.EXT.KTOP.FL.W.0022.000000T0000Z-071017T0224Z/
/BLRK1.1.ER.071015T0703Z.071015T1800Z.071016T1424Z.NO/
818 PM CDT SUN OCT 14 2007

THE FLOOD WARNING CONTINUES FOR
  THE BIG BLUE RIVER NEAR BLUE RAPIDS.
* UNTIL TUESDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  4:00 PM SUNDAY THE STAGE WAS 23.2 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 26.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY EARLY MONDAY MORNING AND 
  CONTINUE TO RISE TO NEAR 28.0 FEET BY MONDAY EARLY AFTERNOON. THE 
  RIVER WILL FALL BELOW FLOOD STAGE BY LATE TUESDAY MORNING.
* IMPACT...AT 26.0 FEET...MINOR LOWLAND FLOODING OCCURS FROM 
  MARYSVILLE TO TUTTLE CREEK LAKE.

$$

KSC117-150918-
/O.EXT.KTOP.FL.W.0021.000000T0000Z-071016T1400Z/
/FKFK1.1.ER.071013T2222Z.071015T1200Z.071016T0200Z.NO/
818 PM CDT SUN OCT 14 2007

THE FLOOD WARNING CONTINUES FOR
  THE BLACK VERMILLION RIVER AT FRANKFORT.
* UNTIL TUESDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  7:00 PM SUNDAY THE STAGE WAS 16.0 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 19.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY TONIGHT AND CONTINUE TO RISE 
  TO NEAR 24.5 FEET BY MONDAY MORNING. THE RIVER WILL FALL BELOW 
  FLOOD STAGE BY MONDAY BEFORE MIDNIGHT.
* IMPACT...AT 26.0 FEET...THE WEST BANK OF THE RIVER FLOODS.

$$

KSC201-150148-
/O.CAN.KTOP.FL.W.0023.000000T0000Z-071016T0618Z/
/WSHK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
818 PM CDT SUN OCT 14 2007

THE FLOOD WARNING IS CANCELLED FOR
  THE MILL CREEK AT WASHINGTON.
* AT  8:00 PM SUNDAY THE STAGE WAS 7.8 FEET. 
* FLOOD STAGE IS 18.0 FEET.
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE WITH A VALUE OF 
  13.4 FEET MONDAY EARLY AFTERNOON. 
* IMPACT...AT 19.0 FEET...OSAGE ROAD...LOCATED 2 MILES WEST AND 1 MILE
  NORTH OF WASHINGTON...FLOODS.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Oct 14, 7:22 AM CDT, 6 hours 56 minutes earlier.

Area forecast discussion, Oct 14, 7:22 AM CDT, 6 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
722 AM CDT SUN OCT 14 2007

.DISCUSSION...
DECIDED TO ISSUE A FLASH FLOOD WATCH FOR THE NORTHWESTERN HALF OF
THE FORECAST AREA. CONCERN IS ADDITIONAL THUNDERSTORMS WILL
REDEVELOP ACROSS CENTRAL KS TODAY AND MOVE BACK ACROSS NORTH CENTRAL
AND FAR NORTHEAST KS. THE 09Z RUC AND 06Z NAM SHOW MOISTURE
CONTINUING TO ADVECT NORTH IN ADVANCE OF THE UPPER TROUGH. RECENT
RAINS HAVE PRODUCE FLASH FLOOD GUIDANCE VALUES LESS THAN AN INCH IN
ONE HOUR. THERE ARE ALSO LOW FLASH FLOOD GUIDANCE VALUES ACROSS EAST
CENTRAL KS. BUT THINK AFTERNOON CONVECTION WILL STAY WEST OF THIS
AREA. OPTED TO LEAVE THIS AREA OUT OF THE WATCH FOR NOW AND LET THE
DAY SHIFT REEVALUATE THE EVOLUTION OF THE STORM SYSTEM.

&&

WOLTERS

.PREV DISCUSSION /358 AM CDT/...
CHANCES FOR PRECIP CONTINUE TO BE MAIN FOCUS OF THE FORECAST. THE
LOW LEVEL JET HAS ONCE AGAIN AIDED IN THE DEVELOPMENT OF ELEVATED
THUNDERSTORMS. WATER VAPOR IMAGERY ALSO SHOWS UPPER LEVEL TROUGH
BEGINNING TO ROTATE THROUGH THE SOUTHERN ROCKIES. DYNAMICS FROM THE
UPPER TROUGH AND ISENTROPIC LIFT SHOULD ALLOW FOR CONVECTION TO
CONTINUE THROUGH MUCH OF THE MORNING ACROSS NORTH CENTRAL KS. WHILE
AN ISOLATED STORM COULD STILL PRODUCE LARGE HAIL...FEEL THREAT FOR
WIDE SPREAD SEVERE WEATHER IS DIMINISHING. THEREFORE WILL CANCEL THE
SEVERE THUNDERSTORM WATCH 702 WITH THE FORECAST PACKAGE.

AS THE UPPER TROUGH SWINGS OUT INTO THE PLAINS THIS EVENING...A
PACIFIC COLD FRONT WILL PUSH THROUGH THE FORECAST AREA DURING THE
NIGHT. MODELS INDICATE SOME INSTABILITY AVAILABLE. ADDITIONALLY AS
THE UPPER LEVEL JET PROPAGATES THROUGH THE CENTRAL PLAINS...SHEER
WILL ALSO INCREASE. BECAUSE OF THIS THINK THERE IS STILL THE
POSSIBILITY FOR SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS
SHOULD BE THE PRIMARY CAUSE AS THE FRONT SWEEPS EAST. CONSIDERED THE
NEED FOR A FLOOD WATCH TONIGHT. WITH RECENT HEAVY RAINFALL...
SATURATED GROUNDS WOULD NOT NEED MUCH RAINFALL FOR THERE TO BE
PROBLEMS WITH RUNOFF. MAIN REASON FOR NOT ISSUING A WATCH ATTM WAS
THE PROGRESSIVE NATURE OF THE PACIFIC FRONT AND THE DRY PUNCH MOVING
IN BEHIND IT. WHILE MODERATE TO HEAVY RAINFALL IS POSSIBLE. STORMS
MAY BE MOVING ALONG FAST ENOUGH FOR RAIN AMOUNTS TO BE BETWEEN A
HALF AND ONE INCH. DAY SHIFT WILL WANT TO REEVALUATE THE NEED FOR A
FLOOD WATCH.

MAIN CHANGE TO THE FORECAST WAS TO LOWER POPS FOR MONDAY AND MONDAY
NIGHT. EVEN REMOVED POPS FROM TUESDAY. MODEL CONSENSUS IS FOR DRY
AIR TO MOVE IN DURING THE DAY MONDAY AS THE BETTER FORCING FOR
PRECIP LIFTS NORTH AND EAST OF THE FORECAST AREA. THERE COULD BE A
FEW LIGHT SHOWERS ALONG THE NEB STATE LINE MONDAY NIGHT WITH WRAP
AROUND MOISTURE. BUT INCREASING STABILITY AND DECREASING VERTICAL
MOTION SUGGEST SLIGHT CHANCES FOR PRECIP. INCREASED SKY COVER
THROUGH TUESDAY MORNING TOO WITH MODELS SHOWING STRATA CU HOLDING
TOUGH ON THE BACK SIDE OF THE CYCLONE. BECAUSE OF THIS MIN TEMPS
TUESDAY MORNING SHOULD NOT BOTTOM OUT COMPLETELY AND KEPT MINS IN
THE MID TO UPPER 40S.

THE GFS AND ECMWF SHOW RETURN FLOW REDEVELOPING TUESDAY NIGHT WITH
850 WINDS BECOMING SOUTHWESTERLY ADVECTING WARM AIR AND MOISTURE
BACK NORTH THROUGH THE SOUTHERN HIGH PLAINS. THEY ARE ALSO FAIRLY
SIMILAR IN TIMING THE NEXT SHORTWAVE TO ROTATE THROUGH THE CENTRAL
PLAINS DURING THE DAY WEDNESDAY. BECAUSE IF THIS...HAVE INCREASED
POPS FOR WEDNESDAY. WITH INCREASING CLOUD COVER AND DEVELOPING LEE
TROUGH TUESDAY NIGHT...ADJUSTED MIN TEMPS UP GENERALLY TO THE LOWER
50S.

DID NOT MAKE ANY CHANGES TO THE FORECAST BEYOND WEDNESDAY.

AVIATION...
CIGS AND VSBY EXPECTED TO BE VFR AS MOISTURE ADVECTION REMAINS
ELEVATED. EXCEPTION TO THIS WOULD BE WHEN TS MOVE THROUGH TAF SITES.
FORCING FOR CONVECTION MORE LIKELY TO REMAIN ACROSS NORTH CENTRAL
KS. THIS WOULD PUT KMHK CLOSER TO THE CONVECTION THROUGH THE
AFTERNOON. ELEVATED TS SEEM TO BE GENERATING JUST EAST OF KTOP AND
KFOE. ISENTROPIC SFC SHOW BETTER LIFT REMAINING JUST NORTH SO THINK
CONVECTION WILL BE MORE ISOLATED THROUGH THE MORNING HERE. THINK THE
FRONTAL PASSAGE AND BEST CHANCES FOR TS WILL OCCUR AT KMHK BETWEEN
00Z AND 04Z WITH A FROPA AT KTOP AND KFOE BETWEEN 04Z AND 08Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT SUNDAY WEST OF A LINE FROM
HERINGTON KS TO HIAWATHA KS.

&&

WOLTERS
Hazardous weather outlook, Oct 14, 5:11 AM CDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
511 AM CDT SUN OCT 14 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-151015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
511 AM CDT SUN OCT 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY TODAY AND TONIGHT. THEY
ARE MORE LIKELY TO OCCUR ACROSS NORTH CENTRAL KANSAS AND INTO
NORTHEAST KANSAS THROUGH THE MORNING AND EARLY AFTERNOON. A FEW
STORMS WILL BE CAPABLE OF PRODUCING HAIL FROM THREE QUARTERS OF AN
INCH TO NEAR ONE INCH IN DIAMETER.

A COLD FRONT WILL MOVE ACROSS CENTRAL AND EASTERN KANSAS TONIGHT...
BRINGING THE BEST CHANCE FOR SEVERE WEATHER. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT AS IT PROGRESSES
INTO NORTH CENTRAL KANSAS DURING THE EVENING...THEN INTO
NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE OVERNIGHT HOURS.
SOME OF THE THUNDERSTORMS COULD PRODUCING LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS.

ADDITIONALLY THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAIN. STORMS THAT TRAIN OVER ONE LOCATION OR MOVE OVER AREAS THAT
HAVE RECENTLY RECEIVED HEAVY RAIN...COULD CAUSE A FLASH FLOODING
HAZARD TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH THURSDAY
NIGHT ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED ACROSS NORTH CENTRAL KANSAS THIS AFTERNOON
AND ACROSS NORTHEAST AND EAST CENTRAL KANSAS THIS EVENING.

WOLTERS

In the hours before

Special weather statement, Oct 14, 9:00 AM CDT, 5 hours 18 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
900 AM CDT SUN OCT 14 2007

KSZ020-021-034-141445-
CLAY-CLOUD-OTTAWA-
900 AM CDT SUN OCT 14 2007

THROUGH 945 AM CDT...AN AREA OF THUNDERSTORMS WILL MOVE NORTHEAST AT
50 MPH ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF
PRODUCING PENNY SIZE HAIL. SOME COMMUNITIES THAT COULD BE AFFECTED
INCLUDE OAK HILL...MILTONVALE AND IDANA. HEAVY RAINFALL IS ALSO
POSSIBLE WITH THESE STORMS AND VISIBILITIES MAY BE REDUCED AT TIMES.

STARK

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 6:45 AM CDTFlash Flood WarningTOPMarshall4 hr
Oct 14, 7:11 AM CDTFlash Flood WatchTOPBrown, Clay, Cloud, Dickinson, Geary, Jackson and 8 more20 hr
Oct 14, 1:27 PM CDTRiver Flood WarningTOPMarshall47 hr
Oct 14, 4:45 PM CDTSevere Thunderstorm WarningTOPClay, Washington26 min
Oct 14, 6:38 PM CDTFlash Flood WarningTOPDickinson, Geary, Riley2 hr
Oct 14, 6:52 PM CDTSevere Thunderstorm WarningTOPMorris24 min

Nearby

River Flood Warnings in Kansas, 2007Every river flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.